Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 308, NWS Goodland, KS

September 14, 2013Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2013, 5:12 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 14, 2013, 5:12 PM MDT (23:12 UTC)
Expired
Sep 14, 2013, 6:15 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:52 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 14, 2:52 PM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT SAT SEP 14 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

A SURFACE LEE TROUGH IS DEEPENING AND MOVING EASTWARD ACROSS THE
FORECAST AREA THIS AFTERNOON IN RESPONSE TO A COUPLE OF WEAK SHORT
WAVES ROTATING AROUND THE MAIN UPPER LOW THAT IS VERY SLOW TO LIFT
OUT OF THE INTERMOUNTAIN REGION.  THIS SURFACE TROUGH IS IN ADVANCE
OF A COLD FRONT THAT PUSHES SOUTHWARD INTO THE REGION ON SUNDAY.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF THE SURFACE TROUGH THIS LATE THIS AFTERNOON AND
EVENING ALONG WITH WITH A FEW STORMS DEVELOPING OVER THE FRONT RANGE
MOVING EAST OVER THE PLAINS THAT ARE EXPECTED TO DIMINISH THIS
EVENING.  SCATTERED STORMS WILL DEVELOP AGAIN SUNDAY AFTERNOON
MAINLY IN THE VICINITY OF THE FRONT AS IT PUSHES SOUTH ACROSS THE
FORECAST AREA.  LIGHT TO MODERATE RAINFALL IS EXPECTED WITH THESE
STORMS...WHICH COULD PRODUCE LOCALIZED AREAS OF FLOWING WATER IN
STREAM BEDS THAT ARE EITHER NORMALLY DRY OR STILL HAVE SOME WATER IN
THEM REMAINING FROM THE RECENT HEAVY RAINFALLS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 250 PM MDT SAT SEP 14 2013

SUNDAY NIGHT THROUGH MONDAY NIGHT NUMEROUS UPPER LEVEL SHORT WAVE
TROUGHS WILL MOVE OVER THE AREA.  THE ENVIRONMENT WILL HAVE SOME
CONVECTIVE INSTABILITY AND THE PLUME OF SUBTROPICAL MOISTURE WILL
PERSIST OVER THE AREA UNTIL MONDAY NIGHT.  THE STRONGEST UPPER LEVEL
TROUGH WITH THE BEST INSTABILITY WILL MOVE OVER THE AREA SUNDAY
NIGHT.  DIFFICULT TO BE TOO EXCITED ABOUT PRECIP. CHANCES GIVEN THE
LIFT ASSOCIATED WITH THE TROUGH IS ON THE WEAKER SIDE.  HOWEVER THE
LAST FEW DAYS HAVE HAD GOOD STORM DEVELOPMENT WITH RATHER BENIGN
LOOKING SHORT WAVE TROUGHS.  MONDAY THE CONVECTIVE INSTABILITY
DIMINISHES SOME AND THE SHORT WAVE TROUGHS LOOK WEAKER...SO WILL
HAVE LOWER PRECIP. CHANCES AS A RESULT...WITH CHANCES ENDING FROM
WEST TO EAST AS DRIER AIR MOVES IN MONDAY EVENING.  MEANWHILE THE COLD
FRONT FROM SUNDAY WILL MOVE IN FROM THE WEST AS A WARM FRONT AND
STALL OVER THE AREA MONDAY NIGHT.  SLOW STORM MOTIONS WILL LEAD TO A
THREAT FOR HEAVY RAINFALL.

TUESDAY THROUGH SATURDAY THE NEXT BEST CHANCE FOR RAINFALL WILL BE
WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA WHILE AN
UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PLAINS. WITH THE TRI-
STATE AREA BEING ON THE FAR SOUTHERN SIDE OF THE LOW...PRECIP.
CHANCES WILL BE CONFINED TO THE FRONTAL PASSAGE. BEHIND THE UPPER
LEVEL LOW A RIDGE WILL BUILD OVER THE AREA FOR THE WEEKEND.

TEMPERATURES FOR THE PERIOD WILL START OUT ABOVE NORMAL AS A WARM
FRONT MOVES THROUGH THE AREA FROM THE WEST TUESDAY.  NEAR NORMAL
TEMPERATURES RETURN BEHIND THE COLD FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1143 AM MDT SAT SEP 14 2013

CONDITIONS AT BOTH MCK AND GLD BETWEEN 18Z AND 00Z WILL BOUNCE
BETWEEN VFR AND MVFR AS LOW CLOUDS BEGIN TO ERODE AND MOVE EAST AS
ADDITIONAL HIGHER CONVECTIVE ELEMENTS DEVELOP THROUGH THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 00Z AND
06Z WITH STORMS MOSTLY DIMINISHING BY 08Z WITH A FEW LINGERING
SHOWERS POSSIBLE. AFTER 12Z...ADDITIONAL LOW CLOUDS MOVE INTO THE
REGION AS WINDS TURN TO THE NORTH NORTHEAST FOLLOWING THE PASSAGE
OF A FRONT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Sep 14, 11:37 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1137 AM MDT SAT SEP 14 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1137 AM MDT SAT SEP 14 2013 /1237 PM CDT SAT SEP 14 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME WATER MAY BE FLOWING IN NORMALLY DRY CREEK BEDS ACROSS THE
AREA FOLLOWING SEVERAL DAYS WORTH OF HEAVY RAINS...BUT NO
SIGNIFICANT FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:27 PM MDTSpecial Weather StatementGLDCheyenne33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Colorado, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.